Poor taste side effect of Paxlovid, COVID-19 treatment: how it is
Poor taste side effect of Paxlovid, COVID-19 treatment: how it is

Poor taste side effect of Paxlovid, COVID-19 treatment: how it is

  • Paxlovid, which is authorized to treat COVID-19, may lead to dysgeusia or bad taste.
  • Paxlovid contains ritonavir, part of some HIV treatments that are known to cause this side effect.
  • There are no good solutions to mask the taste, but patients must be prepared to endure it.

At first, Meghan Morris thought her mild cough was hers


asthma

trades up. She had just returned to New York from a friend’s wedding in Chicago, and chalked it up to being late upstairs in a crowded bar for the afterparty. Plus, she had tested negative for COVID and was double-vaccinated and boosted.

But the Tuesday after the wedding, Morris, a senior correspondent at Insider, experienced a worsening cough, difficulty concentrating, headache and fatigue. This time, a COVID test turned out to be positive – just like for about 20 other wedding attendees.

Morris does not regret his turn, but as one asthmatic, she worried that the disease could become serious.

So Morris asked his primary care physician for a prescription for Paxlovid, currently the only treatment for COVID-19 provided by the FDA. approved for emergency use In December. The antiviral drug consists of two drugs packaged in three pills, which are taken twice daily for five days.

She swallowed her first dose Wednesday night.

“I immediately thought there was something wrong with my mouth because it tasted so bad,” she said. “It felt like the back of my mouth was emitting a metallic pliers.”

Morris experienced dysgeusia, the medical term for a bad taste in the mouth. It is a known side effect of ritonavir, one of the two drugs that make up Paxlovid, but not one that Morris had expected – nor one that she found any solutions to.

“In the big picture, of course, I’d rather have a bad taste in my mouth than have the bad side effects of COVID for many more days,” she said. “So the goals certainly justified the means, but it was not a pleasant experience.”

Paxlovid side effects may be more common than those reported in studies

In it clinical trials which led to Paxlovid’s permission, the researchers found that 5.6% of the 1,120 patients who received the drug experienced dysgeusia. Pfizers patient fact sheet notices the potential side effect, but the packaging of the medicine does not include The Atlantic’s Rachel Guttman reported.

A Pfizer spokeswoman told her that “most incidents were mild” and “very few patients discontinued the examination as a result.” (Pfizer did not respond to a request for comment.)

But Morris’ informal vote of friends and other anecdotes suggests that it is more prevalent – and more than unpleasant.

“I imagine that’s what grapefruit juice mixed with soap would taste like,” Anna Valdez, a nursing professor in Sonoma Valley, California, told Guttman.

In the HIV world, where ritonavir once was used as a stand-alone treatment and is now used to support other medicines effectiveness, it is well known as “a very common side effect,” said Dr. Melanie Thompson, an HIV researcher in Atlanta, during a media briefing from the Infectious Diseases Society of America on Friday.

“For people with HIV who may end up taking ritonavir every day for a very long period of time, this is a major problem,” she said.

It is unclear what causes it, but Guttman put forward some theories. Our tongues are more ready to detect bitterness than other taste profiles, and both substances in Paxlovid are bitter. The sensation may also be that our bodies are detecting chemicals, which is a different sensation than taste, experts told her.

Be prepared for side effects when taking the drug

Attempts to mask the sensation fall flat, Thompson said.

Morris first tried brushing her teeth with baking soda and water right after her doses and drinking all kinds of flavored water. She even tried taking the pills with a spoonful of chocolate syrup, thanks to a friend’s suggestion.

The treat “was delicious,” she said, “but I felt it did nothing for the taste.” She found that the feeling was even worse with dairy products, so she made sure to eat her milky breakfast before her first dose. “Eventually, I found out I just had to suck it up,” she said.

Thompson said the best thing clinicians can do is tell patients to expect dysgeusia when prescribing Paxlovid. “When you tell patients about a potential side effect and it’s happening, they’re more likely to say, ‘OK, I’ve heard I can get through this,’ instead of thinking there’s something terrible. “, she said.

It is also important for patients to be aware of it so that they do not make a mistake about it a side effect of COVID-19.

“We all know that COVID can lead to a change or loss of sense of taste, so people are ready for it. Then they start taking Paxlovid and ‘Oh no, it happened,'” Jason Gallagher, a pharmacist and clinical physician. professor at Temple University, said during the briefing. “It’s actually the medicine, and it will go away.”

Leave a Reply

Your email address will not be published.